New York, 2021

Winter Weather in New York, February 18 to 19, 2021

February 18 to 19, 2021 · NWS ALY · 8 events in 8 counties and zones

Periods of light to moderate snow occurred on the 18th and 19th. Snow accumulated two to five inches over the majority of eastern New York, with the highest totals in the Mid-Hudson Valley and eastern Catskills.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Periods of light to moderate snow occurred on the 18th and 19th. Snow accumulated two to five inches over the majority of eastern New York, with the highest totals in the Mid-Hudson Valley and eastern Catskills. The snow prompted some schools to close or be delayed on the 19th. Key impacts: school closures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 18, 10:01 AM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Feb 18, 10:01 AM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1001 AM EST Thu Feb 18 2021

.SYNOPSIS...
A complex storm system moving along the Atlantic Seaboard will
bring two surges of moisture and light snowfall. The first will
be today, with the second later tonight into Friday. The
heaviest snowfall is expected near the Interstate 84 corridor
with lower amounts as you go north. An upper level disturbance
will keep a threat of scattered snow showers on Saturday with
cold and dry conditions forecast for Sunday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Winter Weather Advisory in effect from noon today to 4 PM
Friday for the eastern Catskills, Mid Hudson Valley, central and
southern Taconics, Berkshires and Litchfield County, CT.

As of 10:01 AM...water vapor imagery shows an upper level
shortwave moving across West Virginia. Light snow is blossoming
ahead of this shortwave and cloud tops are cooling. This looks
to be the first surge of moisture today, which should provide
a period of light snow to the southern two thirds of the area.
Some threat of heavier snow near I-84 as heavy snow bands just
to the south of ALY CWA flirt with our area. Temps remain cold
in the teens and 20s. Winds are light and generally from a
northerly direction.

Previous...

A positively tilted mid and upper level longwave trough
continues to be over the central CONUS this morning. A complex
storm system is evolving along the eastern flank of the upper
level trough, as Gulf moisture is being tapped. A parent/primary
low pressure center will be moving northeast of the TN Valley
this morning. A secondary low is developing over the Southeast
states. An inverted sfc trough is extending northeast across PA
into central- southern NY. Meanwhile, a strong sfc high is
centered over southern Quebec and New England. Some weak
isentropic lift is focused some light snow over the eastern
Catskills, mid Hudson Valley into NW CT this morning. The light
snow is being supported by right entrance region of 175 KT jet
streak over the region.

Some light nuisance snow accums of a coating to a half inch or
so have come in so far. The strong sfc high will continue to
funnel very dry air southward and we are expecting a lot of
virga further north towards the Capital Region, as clouds
gradually thicken and lower.

This first surge of light snow should taper off in the late
morning based on the 3-km NAM and HRRR, but then a new batch of
snow should start to move into the eastern Catskills, mid
Hudson Valley, central and southern Taconics, NW CT and the
Berkshires in the afternoon, as an initial coastal wave lifts
northeast from eastern NC . The low-level baroclinic zone
strengthens and over running pcpn increases. The parent or
primary low will continue to be near the OH Valley. We slowed
down the expansion of the PoPs northward, as the 1035 hPa sfc
high continues to funnel cold and dry air into the region. We
are expecting a few inches of snow south of the Capital Region
during the day with light coatings to a few tenths up to the
Capital Region by nightfall. PWATs increase to about +1 to +2
STDEVs above normal near the lower/mid Hudson Valley based on
the 00Z GEFS, but with a flat sfc wave it will be hard to
transport the better moisture convergence northward, as the best
low to mid level FGEN stays south. We are leaning closer to the
NAM/ECMWF with this storm system.

Highs today will be in the 20s with some teens over the
mountains. Winds will be light. Portions of the southern
Adirondacks may not see snow until nightfall.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
Winter Weather Advisory until 4 PM Friday for the eastern
Catskills, Mid Hudson Valley, central and southern Taconics,
Berkshires and NW CT...

Tonight...The secondary coastal low moves east/northeast of
Hatteras, NC and will be well south of Long Island and the New
England Coast. The best low-level baroclinic zone will be off
the southern New England Coast. Light snow will overspread the
region due to some differential thickness advection enhancing
the upward vertical motion, and the left front quadrant of a mid
and upper level jet streak approaching from the southwest. The
parent or primary low never really completely falls apart and
the QG lift increases between an occluded boundary as the low
moves over WRN NY and PA, and a new coastal low forms along the
coastal front new the Delmarva Region. Periods of snow will
persist in the southwest flow aloft. The best moisture fetch is
cut off so we are not expecting great pcpn efficiency and
snowfall rates may reach a half an inch an hour south of the
Capital Region, but the latest HREFS are not advertising big
probs for 1"/hr rates. The PoPs are raised to categorical values
overnight for the long duration snow event. We are expecting 1
to 3 inches of snow across the region Thu night with a few
locally higher amounts especially south of Albany. Lows will be
in the teens to lower 20s.

Friday...The steady snow begins to diminish in the late morning
into the afternoon, as the parent/primary cyclone finally falls
apart over northern NY. The coastal low will move south of the
40N/70W benchmark between 18Z/FRI to 00Z/SAT based on the 00Z
ECMWF. Even with snow to liquid ratios in the 10:15-1 range snow
totals will remain on the light to moderate side. Expect 3-6"
in the advisory area with the highest totals over the eastern
Catskills/mid Hudson Valley. 2-4" are possible in the Capital
Region, southern VT, Helderbergs, Schoharie Valley and the
Mohawk Valley. Expect 1-3" over the southern Dacks and the Lake
George Region. Total QPF will range from a couple of tenths over
the southern Dacks to a half inch or so over the mid Hudson
Valley and NW CT.

The dry slot may briefly poke in from the southwest, but
with the upper trough axis still upstream additional snow
showers are possible Friday night. Some minor warming occurs in
the dry slot ahead of the upper low. Max temps will be in the
upper 20s to lower 30s in the valleys, and 20s over the higher
terrain.

Fri Night...In the cyclonic flow, scattered snow showers will
persist especially from the Capital Region north and west. Some
enhancement is possible along the western slopes of the
southern Dacks and southern Greens. The NAM indicates Froude
numbers are initially less than 0.50 prior to 06Z/SAT, and then
0.5-1.0 between 06Z-12Z SAT, so the flow is initially blocked
and subcritical along the western Dacks, and southern Greens,
and then becomes slowly moving. Snowfall occurring upwind of
the mountains is possible with the upper trough approaching.
Some lake moisture will be utilized and expect a half inch to
an inch of snow to occur with maybe a few couple inch amounts
over the higher terrain. Coatings to a few tenths in most other
locations. Lows fall back into the teens to around 20F in the
mid Hudson Valley.

Saturday...The upper level trough moves across the region with
the cyclonic flow persisting. Isolated to scattered snow
showers are possible with the greatest threat from the Capital
Region north and west again. It will become brisk and colder, as
low pressure intensifies near the Canadian Maritimes and high
pressure builds in from the Midwest. Highs will still run a
little below normal to open the weekend with mid 20s to lower
30s in the valleys, and teens to mid 20s over the higher
terrain.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Main weather impact for the long term will be a system for Monday
which looks to bring snow for the hill towns and higher terrain
areas with snow or rain/snow mix for valley areas. While this is
fast moving disturbance, guidance suggests it impacts during the
daytime hours, including the Monday P.M commute. Otherwise, colder
than normal temperatures this weekend trend milder for next week.
Read on for details.

Upper level ridging and a chilly Canadian sfc high move towards the
Northeast Saturday night leading to radiational cooling conditions.
850hPa isotherms within a northwest flow/cold air advection regime
drop to -14C to -16C and as initial breezy conditions calm
overnight, temperatures should drop well into the teens for valley
areas and single digits for the hill towns and higher terrain areas.

Sunday should then end up being a pleasant day under mainly sunny
skies as a ~1035hPa surface high pressure moves overhead. Despite
the sunshine, temperatures will still end up below normal by mid-
late February standards, only reaching into the mid 20s to low 30s.
"Normal" high temperatures for this time of year are actually in the
mid to upper 30s for most of our climate sites.

Surface high exits into New England Sunday night with an amplifying
shortwave trough quickly advancing towards the Northeast. This is a
rather dynamic and fast moving trough as an initial shortwave from
the Pacific Ocean traverses the country this weekend and phases with
northern stream energy while in the Midwest. After phasing, guidance
shows the trough quickly amplifying and becoming neutrally to even
slightly negatively tilted as it shifts into the Northeast on
Monday. A strong southerly mid-level jet should result in notable
warm air and moisture advection with guidance showing moisture
contributions from both the Gulf of Mexico and western Atlantic. In
fact, as the parent trough becomes negatively tilted, guidance shows
cyclogenesis taking place off the coast of NJ/NYC resulting in a
secondary coastal low over southern New England. Over the past few
model runs, the ECWMF has been the most consistent in showing this
amplified and fast moving solution. The GFS and CMC 00Z/18 cycles
are now catching up to a similar output, increasing confidence that
this is the favored solution. Therefore, we continue to show
widespread chance and likely POPs Monday.

One challenge for the Monday system that remains is precipitation
type. Strong upper forcing combined with warm air/moisture advection
should produce moderate precipitation at times allowing diabatic
cooling processes from wet-bulbing to cool the column and support
snow initially. However, continued southerly flow looks to modify
the thermal profiles enough that snow ratios drop slightly below
climatology and even allowing snow to transition to rain/snow mix at
times for valley areas. Daytime sfc temperatures look to warm into
the low to mid 30s with the higher terrain areas remaining below
freezing. South facing slopes of the southern Adirondacks should
benefit from the southerly flow regime and receive higher QPF
amounts due to topographical enhancements. In addition, Litchfield
County and the Berkshires may also see higher QPF amounts due to the
secondary coastal low developing in close proximity. Guidance is
good agreement that precipitation should fall mainly during the day
Monday before quickly exiting by Monday night.

After this disturbance, we will be monitoring a few northern stream
impulses that could bring additional chances for precipitation
Tuesday and Wednesday. Still uncertain on exact timing and placement
so followed suite with the previous forecast in keeping chance POPs
for areas north/west of the Capital District with slight chance or
dry conditions in place elsewhere. West to southwest flow remains in
place through the end of the long term period which should allow
temperatures to finally trend above normal. Expect high temperatures
to reach into the mid to upper 30s with even some low 40s in the mid-
Hudson Valley. Overnight lows look to drop into the 20s. Daytime
highs above freezing for consecutive days should help ripen the
existing snow pack but with dew points expected to stay below
freezing, significant snow melt looks unlikely at this time.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
After some light snow and MVFR conditions at POU, snow has
diminished across the TAF sites with VFR conditions back in place.
High pressure overhead will suppress snow to our south through late
morning before an exiting coastal low will spread a period light
snow into POU, ALB and PSF mainly starting 15 - 18 UTC resulting in
MVFR vsby and ceilings. Snow should then weaken again around 00 UTC
with VFR ceilings and vsby potentially returning at ALB. PSF and POU
may improve to high end MVFR vsby and visibility.

By 03 - 06 UTC, steady and more organized snow should reach the TAF
sites resulting in IFR vsby and low end MVFR ceilings. The steadiest
snow should impact POU and PSF which may result in LIFR vsby and IFR
ceilings.

Winds tonight will be light and variable, becoming northeast
around 5 kt or less tomorrow into tomorrow night.

Outlook...

Friday Night: Moderate Operational Impact. Chance of SHSN.
Saturday: Moderate Operational Impact. Breezy. Chance of SHSN.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: High Operational Impact. Likely SN.

&&

.HYDROLOGY...
No widespread hydrological issues are expected in the ALY HSA
the next several days.

Seasonably cold temperatures into next will continue to support
frozen precipitation types and allow ice to expand and thicken
on area waterways. A complex storm system will produce another
widespread light to moderate snowfall today through Friday
which will add to the snowpack.

Another system will bring additional snow Monday into Monday
night.

Temperatures may moderate to slightly above normal levels into
the middle of next week allowing for some minor snow melt with
the diurnal heating cycle.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 4 PM EST Friday for CTZ001-013.
NY...Winter Weather Advisory until 4 PM EST Friday for NYZ058>061-
     063>066.
MA...Winter Weather Advisory until 4 PM EST Friday for MAZ001-025.
VT...None.

&&

SYNOPSIS...SND
NEAR TERM...SND/Wasula
SHORT TERM...Wasula
LONG TERM...Speciale
AVIATION...Speciale
HYDROLOGY...MSE/Wasula
Hazardous weather outlook, Feb 18, 4:42 AM EST, 7 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
442 AM EST Thu Feb 18 2021

CTZ001-013-MAZ001-025-NYZ058>061-063>066-191200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Western Greene-Eastern Greene-Western Columbia-
Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess-
Eastern Dutchess-
442 AM EST Thu Feb 18 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 4 PM EST
FRIDAY...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts and the eastern Catskills, mid Hudson Valley
and central and southern Taconics of eastern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

A light to moderate snowfall is possible over the higher terrain
on Monday. If confidence increases for a moderate snowfall then
winter weather headlines may be needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York while
following all local, state and CDC guidelines.

NYZ032-033-038>043-047>054-082>084-VTZ013>015-191200-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
442 AM EST Thu Feb 18 2021

This Hazardous Weather Outlook is for the Mohawk and Schoharie
Valleys, southern Adirondacks, Capital District, Lake George
Saratoga Region, and northern Taconics of eastern New York and
southern Vermont.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather due to a
long duration light snow event.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A light to moderate snowfall is possible over the higher terrain on
Monday. If confidence increases for a moderate snowfall then winter
weather headlines may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather. Local standard time, as filed.

Winter Weather, Western Ulster

When
February 18, 12:00 PM EST to February 19, 4:00 PM EST
Where
Western Ulster forecast zone
Reported by
Trained Spotter
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Winter Weather, Eastern Ulster

When
February 18, 12:00 PM EST to February 19, 4:00 PM EST
Where
Eastern Ulster forecast zone
Reported by
Trained Spotter
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Winter Weather, Western Dutchess

When
February 18, 12:00 PM EST to February 19, 4:00 PM EST
Where
Western Dutchess forecast zone
Reported by
Trained Spotter
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

Winter Weather, Eastern Dutchess

When
February 18, 12:00 PM EST to February 19, 4:00 PM EST
Where
Eastern Dutchess forecast zone
Reported by
Trained Spotter
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

Winter Weather, Eastern Greene

When
February 18, 12:00 PM EST to February 19, 4:00 PM EST
Where
Eastern Greene forecast zone
Reported by
Trained Spotter
Coordinates
42.277, -74.123 (the zone’s center; the record gives no point)

Winter Weather, Eastern Columbia

When
February 18, 12:00 PM EST to February 19, 4:00 PM EST
Where
Eastern Columbia forecast zone
Reported by
Trained Spotter
Coordinates
42.250, -73.632 (the zone’s center; the record gives no point)

Winter Weather, Western Greene

When
February 18, 12:00 PM EST to February 19, 4:00 PM EST
Where
Western Greene forecast zone
Reported by
Trained Spotter
Coordinates
42.277, -74.123 (the zone’s center; the record gives no point)

Winter Weather, Western Columbia

When
February 18, 12:00 PM EST to February 19, 4:00 PM EST
Where
Western Columbia forecast zone
Reported by
Trained Spotter
Coordinates
42.250, -73.632 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945227, 945228, 945229, 945230, 945231, 945232, 945233, 945234.